Joint pain and Taxol reaction

Last Modified: June 29, 2003


Dear OncoLink "Ask The Experts,"
I have recently finished treatment for male breast cancer, including a mastectomy with removal of some lymph nodes and 6 months of chemo with A/C and Taxol. Now, 2 months after very difficult treatment I am experiencing easy bruising all over my body, joint pain and swelling, and loss of strength in the hand of the effected side of my body. Is there a relationship between these symptoms and the chemo regime, and will it improve? As a Toolmaker I work with my hands for a living and am currently incapacitated by this new development. . Is there anything I can do or a course to pursue to alleviate the pain and/or reverse this new problem?  


Kevin R. Fox, MD, Assistant Director, Clinical Affairs and Associate Professor of Hematology/Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

Some patients that receive cancer treatment may have a variety of complaints even after the full treatment course is completed. The symptoms you are complaining about are common and are most likely related to the Taxol chemotherapy. It can sometimes take months for these symptoms to improve and resolve. In my experience, it will almost certainly get better. You should discuss these complaints directly with your physician to make sure that there are not any other potential causes of these symptoms related to your individual situation.

Related News

Joint Pain Can Accompany Aromatase Therapy

Oct 4, 2015

Breast cancer patients taking the hormone therapy may experience tendon inflammation

Duloxetine may reduce joint and muscle pain tied to aromatase inhibitor use

Dec 14, 2010

Duloxetine may reduce joint and muscle pain tied to aromatase inhibitor use

Pain Management Varies Among Palliative Care Centers

Nov 6, 2012

Variations in outcomes for terminal cancer patients affected by organizational factors

From the National Cancer Institute